Oklahoma, 2024Tornadoes and Hail in Oklahoma, May 8, 2024
May 8, 2024 · NWS TSA · 23 events in 6 counties and zones
Severe thunderstorms developed into eastern Oklahoma during the afternoon and continued into the early evening of the 8th, ahead of an approaching cold front. Very moist and unstable air combined with strong deep layer wind shear resulted in the evolution of some supercell thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $240,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed into eastern Oklahoma during the afternoon and continued into the early evening of the 8th, ahead of an approaching cold front. Very moist and unstable air combined with strong deep layer wind shear resulted in the evolution of some supercell thunderstorms. Several tornadoes and large hail up to golf ball size occurred with the stronger storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 8, 12:45 PM CST, 25 minutes earlier.
Area forecast discussion, May 8, 12:45 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
145 PM CDT Wed May 8 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(The rest of this afternoon and tonight)
Issued at 145 PM CDT Wed May 8 2024
Thunderstorms continue to develop early this afternoon across
northeast Oklahoma in the vicinity of a cold front that extends
from near Nowata to near Oilton and back into south-central
Oklahoma. Thunderstorm development is expected to continue in
the vicinity of the front as it moves east across the region. With
the airmass already extremely unstable and very little if any cap
in place, any storms that develop will have the potential to become
severe rapidly. Giant hail and significant tornadoes will be the
main concern with impressive deep layer shear above. The storms are
expected to come to an end later this evening as the cold front
exits.
&&
.LONG TERM...
(Thursday through Wednesday)
Issued at 145 PM CDT Wed May 8 2024
Most of the area will be dry on Thursday. However, there will be
a small chance of showers/storms across southeast Oklahoma Thursday
afternoon/evening as a storm system skirts the area to the
south. High pressure is expected to prevail Friday into Saturday with
dry conditions forecast area-wide. Shower/storm chances return
Sunday and continue into early next week as an upper level low slowly
moves out of the Rockies and into the Plains.
&&
.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Wed May 8 2024
Scattered to broken stratocumulus deck this afternoon across E
OK/NW AR. As mentioned in previous discussion, scattered strong to
severe thunderstorms are expected to develop by late afternoon
across this area. Storms will primarily impact the northwest
Arkansas TAF sites starting late afternoon through early evening.
LIFR visibilities, strong and gusty winds, including hail will
be likely in the stronger storms. Behind front, lower clouds will
begin to clear from northwest to southeast tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 54 80 53 76 / 0 0 0 0
FSM 60 84 57 78 / 80 10 10 0
MLC 60 81 57 77 / 10 20 10 0
BVO 49 78 49 76 / 0 0 0 0
FYV 54 80 50 75 / 70 10 10 0
BYV 54 77 50 72 / 70 0 10 0
MKO 55 78 53 75 / 10 10 10 0
MIO 50 76 50 73 / 10 0 0 0
F10 55 78 53 75 / 10 10 10 0
HHW 63 82 58 77 / 70 40 20 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
SHORT TERM...10
LONG TERM....10
AVIATION...12
Hazardous weather outlook, May 8, 11:40 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1240 PM CDT Wed May 8 2024
ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1240 PM CDT Wed May 8 2024
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This afternoon and Tonight.
TORNADO.
RISK...Elevated.
AREA...Southeast Oklahoma and Northwest Arkansas.
ONSET...By mid afternoon.
SEVERE THUNDERSTORM.
RISK...Significant.
AREA...Primarily southeast of Interstate 44.
ONSET...By mid afternoon.
DISCUSSION...
Scattered strong to severe thunderstorms will develop by mid to late
afternoon across portions of eastern Oklahoma and northwest
Arkansas. Destructive hail to the size of softballs will be possible
in the stronger storms, including locally damaging winds and
isolated tornadoes. Thunderstorms will move further east and south
of the local region by mid evening.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY and SATURDAY...No Hazards.
SUNDAY through TUESDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
A slight chance of thunderstorms will remain across far southeast
Oklahoma on Thursday with dry and mild weather for areas further
north. The quiet weather pattern will continue for late week
into the weekend with thunderstorm chances returning by early
next week.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, May 8, 11:50 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1250 PM CDT Wed May 8 2024
OKZ056-057-081815-
Craig OK-Nowata OK-
1250 PM CDT Wed May 8 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CRAIG AND
SOUTHEASTERN NOWATA COUNTIES THROUGH 115 PM CDT...
At 1250 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles east of Delaware to 2 miles southeast of
Nowata. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Nowata...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3695 9539 3687 9528 3663 9556 3674 9565
3684 9554
TIME...MOT...LOC 1750Z 224DEG 29KT 3680 9552 3667 9560
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 8, 12:04 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
104 PM CDT Wed May 8 2024
OKZ056-057-081830-
Craig OK-Nowata OK-
104 PM CDT Wed May 8 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CRAIG AND SOUTHEASTERN
NOWATA COUNTIES THROUGH 130 PM CDT...
At 104 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles southeast of Edna to 3 miles northeast of
New Alluwe. Movement was northeast at 70 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Welch... New Alluwe...
Watova... Hollow...
Centralia... Centrailia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3699 9504 3697 9504 3695 9501 3694 9502
3660 9540 3660 9567 3700 9536 3700 9501
TIME...MOT...LOC 1804Z 227DEG 61KT 3700 9526 3665 9545
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHEvent by event
13 hail, 6 thunderstorm wind, 4 tornado. Local standard time, as filed.
Tornado, Ottawa
- When
- May 8, 1:10 PM CST
- Where
- Ottawa County, 3.76 mi WNW of Narcissa
- Rating
- EFU
- Path length
- 0.1 mi
- Path width
- 75 yd
- Reported by
- Storm Chaser
- Coordinates
- 36.824, -94.991
Storm chasers reported a brief tornado over open country. No known damage occurred with the tornado.
Tornado, Ottawa
- When
- May 8, 1:12 PM CST
- Where
- Ottawa County, 2.98 mi NW of Narcissa
- Rating
- EFU
- Path length
- 0.1 mi
- Path width
- 75 yd
- Reported by
- Storm Chaser
- Coordinates
- 36.827, -94.972
Storm chasers reported a brief tornado over open country. No known damage occurred with the tornado.
Tornado, Ottawa
- When
- May 8, 1:15 PM CST to 1:23 PM CST
- Where
- Ottawa County, 2.27 mi NNW of Narcissa to 3.4 mi S of Miami
- Rating
- EF1
- Path length
- 4 mi
- Path width
- 450 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.829, -94.950
This tornado developed west of the S 520 Road and south of the E 130 Road. It moved east-northeast across Highway 69, then appeared to briefly move to the southeast, and then back to the east as it moved generally along the E 130 Road to where it likely dissipated, east of E St SW. Numerous trees were uprooted, a few homes were damaged, and an outbuilding was destroyed. Storm chasers observed this tornado. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
Hail, Ottawa
- When
- May 8, 1:20 PM CST
- Where
- Ottawa County, 1 mi NNW of Miami
- Measured
- 1.25 in hail
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 36.893, -94.887
Half dollar size hail damaged homes and vehicles.
Thunderstorm Wind, Ottawa
- When
- May 8, 1:23 PM CST
- Where
- Ottawa County, 0.98 mi S of Miami
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.866, -94.879
Strong thunderstorm wind damaged the roof of a home.
Hail, Ottawa
- When
- May 8, 1:27 PM CST
- Where
- Ottawa County, 0.07 mi NNE of Miami
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.881, -94.880
Thunderstorm Wind, Ottawa
- When
- May 8, 1:30 PM CST
- Where
- Ottawa County, 1 mi SE of Miami
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 36.870, -94.867
Strong thunderstorm wind damaged several homes.
Thunderstorm Wind, Ottawa
- When
- May 8, 1:46 PM CST
- Where
- Ottawa County, 2.71 mi SSE of Miami
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.844, -94.860
Strong thunderstorm wind damaged a sign on I-44.
Thunderstorm Wind, Ottawa
- When
- May 8, 1:47 PM CST
- Where
- Ottawa County, 2.34 mi SE of Miami
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.852, -94.856
Strong thunderstorm wind blew down a tree onto I-44 in the westbound lane.
Hail, Ottawa
- When
- May 8, 1:51 PM CST
- Where
- Ottawa County, 1.58 mi WNW of Ottawa
- Measured
- 1.5 in hail
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 36.862, -94.824
Ping pong ball size hail damaged homes and vehicles.
Tornado, Ottawa
- When
- May 8, 1:51 PM CST to 1:52 PM CST
- Where
- Ottawa County, 4.5 mi SSE of Peoria to 4.73 mi SSE of Peoria
- Rating
- EF1
- Path length
- 0.3 mi
- Path width
- 60 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.860, -94.638
This tornado developed in a neighborhood off the E 105 Road and moved southeast, dissipating south of the E 110 Road. The tornado damaged several homes and uprooted trees along its path. A Ring camera caught the tornado, as did a number of storm chasers and spotters. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
Thunderstorm Wind, Ottawa
- When
- May 8, 1:53 PM CST
- Where
- Ottawa County, 5.03 mi SSE of Peoria
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 36.858, -94.622
Strong thunderstorm wind uprooted trees.
Hail, Ottawa
- When
- May 8, 2:26 PM CST
- Where
- Ottawa County, Afton
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 36.700, -94.970
Golf ball size hail damaged vehicles and homes.
Hail, Delaware
- When
- May 8, 3:41 PM CST
- Where
- Delaware County, 4 mi N of Grove
- Measured
- 1.25 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 36.638, -94.770
Half dollar size hail damaged homes and vehicles.
Hail, Delaware
- When
- May 8, 3:43 PM CST
- Where
- Delaware County, 0.82 mi N of Grove
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.592, -94.768
Hail, Delaware
- When
- May 8, 4:21 PM CST
- Where
- Delaware County, Jay
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.420, -94.800
Hail, Delaware
- When
- May 8, 4:21 PM CST
- Where
- Delaware County, 3.76 mi E of Zena
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.495, -94.783
Hail, Cherokee
- When
- May 8, 5:08 PM CST
- Where
- Cherokee County, 4 mi SE of Peggs
- Measured
- 1.25 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.039, -95.049
Half dollar size hail damaged homes and vehicles.
Hail, Delaware
- When
- May 8, 5:08 PM CST
- Where
- Delaware County, 1 mi S of Leach
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.185, -94.920
Hail, Pushmataha
- When
- May 8, 6:07 PM CST
- Where
- Pushmataha County, 3.58 mi W of Kellond
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.261, -95.692
Hail, Muskogee
- When
- May 8, 6:10 PM CST
- Where
- Muskogee County, 3 mi N of Porum
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.413, -95.270
Thunderstorm Wind, Le Flore
- When
- May 8, 7:44 PM CST
- Where
- Le Flore County, Poteau
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.050, -94.620
Strong thunderstorm wind snapped large tree limbs.
Hail, Le Flore
- When
- May 8, 8:05 PM CST
- Where
- Le Flore County, 0.85 mi NE of Spiro
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.240, -94.621
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 8 to 11, 20245 deaths · 13 injured · $36 million · EF3 · 135 events
- Tornadoes and Flash Flooding in Alabama, May 8 to 9, 20247 injured · $6.5 million · EF3 · 47 events
- Tornadoes and Hail in North Carolina, May 8, 20241 death · 3 injured · $360,000 · EF1 · 34 events
- Tornadoes and Flash Flooding in Missouri, May 8, 2024$1.8 million · EF1 · 125 events
- Tornadoes and Flash Flooding in Texas, May 8 to 9, 20247 injured · $1.3 million · EF0 · 93 events
- Flash Flooding and Debris Flow in Tennessee, May 8 to 9, 20241 death · $101,000 · 2.5 in hail · 39 events
- Flash Flooding and Hail in Kentucky, May 8 to 9, 20241 death · 1.75 in hail · 39 events
- Tornadoes and Hail in Georgia, May 8 to 11, 2024$257,000 · EF1 · 98 events
- Tornadoes and Flash Flooding in Kentucky, May 8 to 15, 2024$834,000 · EF1 · 54 events
- Tornadoes and Flash Flooding in Illinois, May 8 to 9, 20241 injured · $1.4 million · EF1 · 35 events
- Tornadoes and Flash Flood in Missouri, May 8, 2024$120,000 · EF1 · 33 events
- Tornado in West Virginia, May 8, 20241 injured · EF2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184297, 1184298, 1184299, 1183190, 1183187, 1182169, 1183194, 1183192, 1183193, 1183188, 1184300, 1188080, 1182175, 1183203, 1183195, 1183196, 1183198, 1183202, 1183204, 1183205, 1183206, 1183234, 1183235.